MAUDE Adverse Event Report: STRYKER SPINE-US XIA 3 TITANIUM TORQUE WRENCH; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER SPINE-US XIA 3 TITANIUM TORQUE WRENCH; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 48237028
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/30/2018
Type of Reportable Event Malfunction
Event or Problem Description
Torque wrench broke during final tightening of blockers.Broken parts were taken out by surgeons with osteotome.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The customer reported event was confirmed via visual inspection.The torque wrench tip was confirmed to be fractured.All broken fragments were retrieved.The fractured piece was not returned.Capa was initiated to investigate the recurrent issue of hex-tip breakage.The main cause of the breakage was determined to be the incorrect heat treatment of the torsion shaft material which resulted in embrittlement.Other contributing factors were also identified during the root-cause analysis that include poor manufacturing (machining lines) leads to a weaker hex-tip: machining lines create stress concentration areas, design geometry causes stress concentration: insufficient fillet at the radius between the hex and the main cylinder leads to increased stress concentration, user-error: the surgeon applies excessive torque and/or cantilever during final tightening.This specific lot, was recalled and hong kong was notified of this recall and confirmed that they received the notification on (b)(6) 2013 and executed appropriately.Conclusion: the root cause is incorrect heat treatment of the torsion shaft material which resulted in embrittlement.

Brand Name
XIA 3 TITANIUM TORQUE WRENCH
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key7812569
Report Number0009617544-2018-00204
Device Sequence Number14075777
Product Code LXH
UDI-Device Identifier07613327265514
UDI-Public07613327265514
Combination Product (Y/N)N
Initial Reporter CountryHK
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue Number48237028
Device Lot Number11E043
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/20/2018
Initial Date Received by Manufacturer 07/30/2018
Supplement Date Received by Manufacturer10/24/2018
Initial Report FDA Received Date08/24/2018
Supplement Report FDA Received Date11/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1